Dear Colleagues!  Today is Pharma Veterans Blog Post #174. Pharma Veterans shares the wealth of knowledge and wisdom of Veterans for the benefit of entire Pharma Community. It aims to recognize and celebrate the Pharma Industry Professionals. Pharma Veterans Blog is published by Asrar Qureshi on WordPress, the top blog site. If you wish to share your stories, ideas and thoughts, please email to asrar@asrarqureshi.com for publishing your contributions here.

FLUOROQUINOLONES

Continued from Previous……

Screenshot 2019-01-13 09.08.56

Some of the problems associated with fluoroquinolones use are particularly alarming and must be paid attention to.

For example, the warning given on 07 October 2018, explicitly states.1

“Patients should tell your health care professionals if you are taking a diabetes medicine when your health care professional is considering prescribing an antibiotic, and also if you have low blood sugar or symptoms of it while taking a fluoroquinolone.

For patients with diabetes, your health care professional may ask you to check your blood sugar more often while taking a fluoroquinolone. Early signs and symptoms of low blood sugar include:

  • Confusion • Pounding heart or very fast pulse • Dizziness
  • Pale skin • Feeling shaky • Sweating
  • Unusual hunger • Trembling • Headaches
  • Weakness • Irritability • Unusual anxiety”

This is serious. Diabetics are more likely to have infections and treatment of infections in diabetics is more challenging due to the presence of diabetes itself. They are most likely to get prescription of a fluoroquinolone drug. In uncontrolled diabetics, many of the above events occur even in the absence of an antibacterial drug. It is quite possible that they may relate drug side effects to their diabetes, rather than the drug. It will compound the problem for them.

We in Pakistan, have additional compounding factors.

  • We have low literacy rate. Even if a warning is printed on the box, our population cannot read it.
  • Majority of patients buy part of a pack. Whatever is printed ‘on the pack’ does not come with it and patients therefore remain unaware about it.
  • Generally, the doctors do not give adequate information to patients about their treatment; be it due to paucity of time or lack of consideration. Younger doctors are generally better in this regard; foreign qualified ones are even better.
  • Discrimination is inherent in our social fabric. Higher status people get better attention and information while lower status people neither get due attention nor proper information.
  • As a community, we have a misplaced sense of bravery. We are liable to taking risks which are totally senseless and completely unnecessary. Even when we know the side effects, we tend to ‘face’ them rather than avoiding them.

The summary is that fluoroquinolones are a certainly a very useful class of drugs. The advent of fluoroquinolones has helped to effectively treat some tough-to-treat infections such as typhoid and post-surgical complication. Fluoroquinolones are a reliable group of drugs which can be used in a large variety of infections. These are popular worldwide and extremely commonly used in Pakistan. However, safety profile of fluoroquinolones has been under question for long. Gatifloxacin and Temafloxacin were voluntarily withdrawn world over due to safety concerns.

It is important that this topic is brought under discussion time and again and patients made to identify, understand and report such issues immediately.

Concluded.

Reference:

  1. https://www.fda.gov/downloads/Drugs/DrugSafety/UCM612834.pdf

Leave a Reply

%d bloggers like this: